Browse

You are looking at 1 - 5 of 5 items for :

  • Beta-hydroxybutyrate x
Clear All
Open access

Ved Bhushan Arya, Jennifer Kalitsi, Ann Hickey, Sarah E Flanagan and Ritika R Kapoor

Summary

Diazoxide is the first-line treatment for patients with hyperinsulinaemic hypoglycaemia (HH). Approximately 50% of patients with HH are diazoxide resistant. However, marked diazoxide sensitivity resulting in severe hyperglycaemia is extremely uncommon and not reported previously in the context of HH due to HNF4A mutation. We report a novel observation of exceptional diazoxide sensitivity in a patient with HH due to HNF4A mutation. A female infant presented with severe persistent neonatal hypoglycaemia and was diagnosed with HH. Standard doses of diazoxide (5 mg/kg/day) resulted in marked hyperglycaemia (maximum blood glucose 21.6 mmol/L) necessitating discontinuation of diazoxide. Lower dose of diazoxide (1.5 mg/kg/day) successfully controlled HH in the proband, which was subsequently confirmed to be due to a novel HNF4A mutation. At 3 years of age, the patient maintains age appropriate fasting tolerance on low dose diazoxide (1.8 mg/kg/day) and has normal development. Diagnosis in proband’s mother and maternal aunt, both of whom carried HNF4A mutation and had been diagnosed with presumed type 1 and type 2 diabetes mellitus, respectively, was revised to maturity-onset diabetes of young (MODY). Proband’s 5-year-old maternal cousin, also carrier of HNF4A mutation, had transient neonatal hypoglycaemia. To conclude, patients with HH due to HNF4A mutation may require lower diazoxide than other group of patients with HH. Educating the families about the risk of marked hyperglycaemia with diazoxide is essential. The clinical phenotype of HNF4A mutation can be extremely variable.

Learning points:

  • Awareness of risk of severe hyperglycaemia with diazoxide is important and patients/families should be accordingly educated.

  • Some patients with HH due to HNF4A mutations may require lower than standard doses of diazoxide.

  • The clinical phenotype of HNF4A mutation can be extremely variable.

Open access

Miriam Hinaa Ahmad and Ismat Shafiq

Summary

We report a case of a 21-year-old African American female with history of pre-diabetes, and a diagnosis of a rare leukemia, blastic-plasmacytoid dendritic neoplasm (BPDCN), who developed diabetic ketoacidosis (DKA) after the third dose of PEG-asparaginase infusion. She was successfully treated with insulin. Asparaginase is a vital part of treatment protocols for acute lymphoblastic leukemia (ALL) in combination with other chemotherapeutic drugs. Asparaginase therapy has been reported to cause hyperglycemia especially when used in conjunction with glucocorticoids for the treatment of ALL in the pediatric population. Multiple mechanisms for hyperglycemia have been hypothesized which include decreased insulin secretion, impaired insulin receptor function and excess glucagon formation. Hyperglycemia is usually self-limiting but can deteriorate to diabetic ketoacidosis. DKA is a rare adverse effect with asparaginase therapy with an incidence rate of about 0.8%.

Learning points:

  • DKA is a rare finding following asparaginase therapy.

  • Hyperglycemia is most commonly seen with asparaginase treatment when used along with glucocorticoid.

  • Frequent blood glucose monitoring and prompt initiation of insulin treatment with hyperglycemia can prevent severe complications.

  • Patients and physician education on this complication can reduce morbidity due to DKA.

Open access

Sebastian Hörber, Sarah Hudak, Martin Kächele, Dietrich Overkamp, Andreas Fritsche, Hans-Ulrich Häring, Andreas Peter and Martin Heni

Summary

Diabetic ketoacidosis is a life-threatening complication of diabetes mellitus. It usually occurs in patients with type 1 diabetes where it is typically associated with only moderately increased blood glucose. Here, we report the case of a 52-year-old female patient who was admitted to the emergency unit with severely altered mental status but stable vital signs. Laboratory results on admission revealed very high blood glucose (1687 mg/dL/93.6 mmol/L) and severe acidosis (pH <7) with proof of ketone bodies in serum and urine. Past history revealed a paranoid schizophrenia diagnosed 10 years ago and for which the patient was treated with risperidone for many years. Acute treatment with intravenous fluids, intravenous insulin infusion and sodium bicarbonate improved the symptoms. Further laboratory investigations confirmed diagnosis of autoimmune type 1 diabetes. After normalization of blood glucose levels, the patient could soon be discharged with a subcutaneous insulin therapy.

Learning points:

  • Diabetic ketoacidosis as first manifestation of type 1 diabetes can occur with markedly elevated blood glucose concentrations in elder patients.

  • Atypical antipsychotics are associated with hyperglycemia and an increased risk of new-onset diabetes.

  • First report of risperidone-associated diabetic ketoacidosis in new-onset type 1 diabetes.

  • Patients treated with atypical antipsychotics require special care and regular laboratory examinations to detect hyperglycemia and diabetic ketoacidosis.

  • In cases when the diagnosis is in doubt, blood gas analysis as well as determination of C-peptide and islet autoantibodies can help to establish the definite diabetes type.

Open access

Gordon Sloan, Amjad Ali and Jonathan Webster

Summary

Ketoacidosis occurring during lactation has been described infrequently. The condition is incompletely understood, but it appears to be associated with a combination of increased metabolic demands during lactation, reduction in carbohydrate intake and acute illness. We present a case of a 27-year-old woman, 8 weeks post-partum, who was exclusively breastfeeding her child whilst following a low carbohydrate diet. She developed gastroenteritis and was unable to tolerate an oral diet for several days. She presented with severe metabolic acidosis on admission with a blood 3-hydroxybutyrate of 5.4 mmol/L. She was treated with intravenous dextrose and intravenous sodium bicarbonate, and given dietary advice to increase her carbohydrate intake. She made a rapid and full recovery. We provide a summary of the common causes of ketoacidosis and compare our case with other presentations of lactation ketoacidosis.

Learning points:

  • Ketoacidosis in the lactating woman is a rare cause of raised anion gap metabolic acidosis.

  • Low carbohydrate intake, starvation, intercurrent illness or a combination of these factors could put breastfeeding women at risk of ketoacidosis.

  • Ketoacidosis in the lactating woman has been shown to resolve rapidly with sufficient carbohydrate intake and intravenous dextrose.

  • Early diagnosis and prompt treatment are essential because the condition is reported to be reversible with a low chance of recurrence with appropriate dietary advice.

Open access

Dinesh Giri, Prashant Patil, Rachel Hart, Mohammed Didi and Senthil Senniappan

Summary

Poland syndrome (PS) is a rare congenital condition, affecting 1 in 30 000 live births worldwide, characterised by a unilateral absence of the sternal head of the pectoralis major and ipsilateral symbrachydactyly occasionally associated with abnormalities of musculoskeletal structures. A baby girl, born at 40 weeks’ gestation with birth weight of 3.33 kg (−0.55 SDS) had typical phenotypical features of PS. She had recurrent hypoglycaemic episodes early in life requiring high concentration of glucose and glucagon infusion. The diagnosis of congenital hyperinsulinism (CHI) was biochemically confirmed by inappropriately high plasma concentrations of insulin and C-peptide and low plasma free fatty acids and β-hydroxyl butyrate concentrations during hypoglycaemia. Sequencing of ABCC8, KCNJ11 and HNF4A did not show any pathogenic mutation. Microarray analysis revealed a novel duplication in the short arm of chromosome 10 at 10p13–14 region. This is the first reported case of CHI in association with PS and 10p duplication. We hypothesise that the HK1 located on the chromosome 10 encoding hexokinase-1 is possibly linked to the pathophysiology of CHI.

Learning points:

  • Congenital hyperinsulinism (CHI) is known to be associated with various syndromes.

  • This is the first reported association of CHI and Poland syndrome (PS) with duplication in 10p13–14.

  • A potential underlying genetic link between 10p13–14 duplication, PS and CHI is a possibility.